Nebraska, 2013Heavy Snow in Nebraska, February 21 to 22, 2013
February 21 to 22, 2013 · NWS FSD · 2 events in 2 counties and zones
Snow accumulated 7 to 11 inches during the night of February 21st and morning of February 22nd. The snowfall was accompanied by light to moderate winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow accumulated 7 to 11 inches during the night of February 21st and morning of February 22nd. The snowfall was accompanied by light to moderate winds. Classes at several schools were delayed or cancelled for February 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 21, 4:00 PM CST, 2 hours earlier.
Area forecast discussion, Feb 21, 4:00 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CST THU FEB 21 2013
.DISCUSSION.../ISSUED AT 400 PM CST/
DRY AIR ACROSS MINNESOTA AND NORTHERN IOWA CONTINUES TO FLOW INTO
THE CWA AND HAVING AN IMPACT ON SNOW SPREADING NORTH INTO CWA. ONLY
EXCEPTION IS FAR SOUTHWEST CWA WHERE SNOW HAS BEEN FALLING THROUGH
THE DAY. AIRMASS SHOULD SATURATE DURING THE NIGHT AS SYSTEM LIFTS TO
THE NORTHEAST. HOWEVER...SHOWERS AND THUNDERSTORMS OVER MISSISSIPPI
VALLEY RACING RAPIDLY EASTWARD AND APPEARS TO HAVE SOME IMPACT ON
THE LOW LEVEL JET BY CUTTING IT OFF FURTHER NORTH...AND THIS COULD
ALSO HAVE AN IMPACT BY KEEPING DRIER AIR OVER MINNESOTA MOVING WEST
DURING THE NIGHT. SNOW AMOUNTS HAVE BEEN ADJUSTED SLIGHTLY LOWER FOR
THESE REASONS WITH 3 TO 5 INCHES ACROSS NORTHWEST IOWA AND AND 2 TO
4 ELSEWHERE...WITH THE EXCEPTION OF FAR SOUTHWEST CWA WHERE TOTAL
SNOW OF 4 TO 7 INCHES EXPECTED. THE BULK OF ACCUMULATING SNOW SHOULD
BE OVER BY 09Z MOST PLACES...EXCEPT SOUTHWEST MINNESOTA...WHERE AN
INCH OR SO OF ADDITIONAL SNOW POSSIBLE. WILL KEEP ADVISORIES GOING
AS IS FOR THE NIGHT INTO FRIDAY MORNING.
ON FRIDAY...LINGERING LIGHT SNOW WILL CONTINUE TO WRAP AROUND UPPER
LOW ACROSS CWA WITH BEST CHANCE OVER SOUTHWEST MINNESOTA. EVEN
THOUGH AREAS WILL SEE LESS THAN AN INCH. NOT A WIDE RANGE IN
TEMPERATURES FOR TONIGHT INTO FRIDAY...WITH CLOUDS KEEPING LOWS UP
TONIGHT...AND COLD AIR ADVECTION ONLY ALLOWING FOR A 5 TO 10 DEGREE
RISE FROM MORNING LOWS. /
TEMPS -8 TO -12C IN CLOUD LAYER AND WEAK DIV Q LIKELY TO KEEP A FEW
FLURRIES BRUSHING ACROSS THE EASTERN CWA THROUGH THE EVENING...BUT
EVENTUALLY LOOK FOR LOW LEVEL RIDGING TO NUDGE CLOUDS EAST FROM MUCH
OF THE AREA. TEMPERATURES ARE SOMEWHAT DIFFICULT WITH A STRONG
DEPENDENCE ON TIMING OF CLEARING...GIVEN THE DIMINISHED WINDS IN
SURFACE RIDGE. RESISTED GOING TOO COLD...BUT DID SIDE ON COLD SIDE
OF GUIDANCE. ON SATURDAY...MID LEVEL RIDGE WILL KEEP QUIET WEATHER
IN PLACE...AND WITH SOUTHERLY FLOW WILL FIND TEMPERATURES WARMING.
SNOWCOVER WILL KEEP MOST READINGS IN THE 20S...WITH PERHAPS A FEW
READINGS AROUND 30 WEST. CLOUDS WILL INCREASE SAT NIGHT AS TROUGH IN
THE WEST STARTS TO PUSH THROUGH THE ROCKIES...WITH LOW TEMPS
RESTRAINED SOMEWHAT BY INCREASING LOW LEVEL MOISTURE/SOUTHERLY FLOW.
DID TRIM BACK PRECIP CHANCES SOMEWHAT FROM SUNDAY AS FAVOR SHOWN
TOWARD THE SLOWER PROGRESSION ENVELOPE...BUT KEPT SOME CHANCES
SPREADING INTO THE WEST AND SOUTH THROUGH THE DAY AS LEADING DIV Q
AND FRONTOGENESIS STARTS TO FOCUS INTO SOUTHERN CWA.
IN THE EXTENDED RANGE /MONDAY THROUGH THURSDAY/ BROAD AGREEMENT
WHICH WAS PRESENT IN THE LARGER SCALE PATTERN BECAME UNRAVELED WITH
12Z GFS AND ITS ENSEMBLE...THROWING A TREMENDOUS AMOUNT OF ENERGY
INTO THE NORTHERN STREAM AND MINIMIZING ENERGY IN THE SOUTHERN
STREAM COMPARATIVELY. OTHER CLUSTER OF SOLUTIONS INCLUDING CANADIAN
GLOBAL AND ECMWF HAVE SOME NORTHERN ENERGY...BUT ALSO HAVE HAD A
SLIGHT SOUTHWARD TREND WITH SOUTHERN WAVE...PULLING THREAT OF MORE
SIGNIFICANT SNOWFALL AWAY TO THE SOUTH. CONFIDENCE IS NOT VERY HIGH
IN EVOLUTION...BUT DID SHIFT ALLEGIANCE MUCH MORE TOWARD THE
SOUTHERN ENERGY CLUSTER. DEEPER TYPE SOLUTIONS ARE SLOWER...AND
KEEP NORTHERN EDGE OF SYSTEM AROUND THE EASTERN CWA MUCH LONGER INTO
TUESDAY AND PERHAPS TUESDAY NIGHT. WILL CONTINUE GENERALLY HIGHER
PRECIP THREAT SOUTHEAST TO LESSER NORTHWEST THROUGH THE PERIOD...BUT
KEEP THE HIGHEST AT HIGHER CHANCE TO LIKELY AT MOST. SYSTEM WILL
HAVE A GREATER WIND POTENTIAL...BUT AGAIN SHOULD BE FAR ENOUGH
SOUTHEAST TO KEEP SIGNIFICANT WIND IMPACTS AWAY. AFTER THIS SYSTEM
PULLS OUT...A FAIRLY TRANQUIL PERIOD WITH RIDGE PUSHING SLOWLY IN
FROM THE WEST. TEMPS GENERALLY SLIGHTLY BELOW NORMAL WITH SNOW
COVER...BUT NO SIGNS OF ANY BITTERLY COLD AIR. /CHAPMAN
&&
.AVIATION.../FOR THE 18Z TAF ISSUANCE/
VFR CONDITIONS ACROSS MOST OF THE REGION WILL BECOME MVFR TO IFR
LATER THIS AFTERNOON AND TONIGHT AS SNOW SPREADS NORTH ACROSS THE
AREA. VISIBILITIES WILL DROP BELOW 1 MILE AT TIMES IN THE SNOW.
VISIBILITIES WILL GRADUALLY INCREASE FROM THE SOUTHWEST AFTER 12Z
FRIDAY WITH IFR CEILINGS EXPECTED TO PERSIST 12Z-18Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST
FRIDAY FOR IAZ020>022-031-032.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
FRIDAY FOR IAZ001>003-012>014.
MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON CST
FRIDAY FOR MNZ080-081-089-090-098.
NE...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST
FRIDAY FOR NEZ013-014.
SD...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 9 AM CST
FRIDAY FOR SDZ058-064-068>071.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST
FRIDAY FOR SDZ059>062-065>067.
WINTER WEATHER ADVISORY UNTIL 3 AM CST FRIDAY FOR SDZ050-
057-063.
&&Hazardous weather outlook, Feb 21, 4:35 AM CST, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0435 AM CST THU FEB 21 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0435 AM CST THU FEB 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
SNOW WILL GRADUALLY SPREAD FROM SOUTH TO NORTH TODAY WITH LIGHT
TO MODERATE SNOWFALL BECOMING WIDESPREAD BY THIS EVENING. LOCALLY
MODERATE TO HEAVY SNOWFALL WILL BE POSSIBLE MAINLY IN NORTHWEST
IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA THIS EVENING. LIGHT
SNOWFALL WILL CONTINUE OVERNIGHT BEFORE DIMINISHING TO FLURRIES
DURING THE DAY ON FRIDAY. STORM TOTAL SNOWFALL AMOUNTS WILL
GENERALLY BE AROUND 3 TO 5 INCHES SOUTH OF INTERSTATE 90 WITH
LOCALLY UP TO AROUND 6 INCHES SOUTH OF SPENCER IOWA TO SIOUX CITY
LINE. AREAS NORTH OF INTERSTATE 90 CAN EXPECT AROUND 2 TO 4
INCHES.
WIND IS NOT EXPECTED TO BE A PROBLEM SO BLOWING AND DRIFTING
SHOULD BE FAIRLY MINIMAL...HOWEVER VISIBILITY MAY BE REDUCED TO
LESS THAN A MILE AT TIMES IN SNOWFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOWFALL WILL AGAIN BE POSSIBLE LATE SUNDAY THROUGH MONDAY NIGHT.
WHILE THE TRACK OF THIS POTENTIAL WINTER STORM IS FAR FROM
CERTAIN...IT COULD CARRY MORE OF A THREAT FOR HEAVY SNOWFALL AS
WELL AS BLOWING AND DRIFTING SNOW. PLEASE STAY TUNED FOR ANY
CHANGES TO THIS POTENTIAL WINTER STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Feb 21, 12:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW CHAMBERLAIN 43.81N 99.32W
02/21/2013 M0.9 INCH BRULE SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Feb 21, 4:39 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM SNOW SIOUX CITY 42.50N 96.39W
02/21/2013 M1.5 INCH WOODBURY IA CO-OP OBSERVER
&&
CHENARDLocal storm report, Feb 21, 4:47 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM SNOW NORTH SIOUX CITY 42.54N 96.50W
02/21/2013 E1.5 INCH UNION SD BROADCAST MEDIA
&&
MFUHSLocal storm report, Feb 21, 5:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM SNOW SIOUX CITY 42.50N 96.39W
02/21/2013 M2.8 INCH WOODBURY IA CO-OP OBSERVER
&&
CHENARDLocal storm report, Feb 21, 5:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
554 PM CST THU FEB 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM SNOW SIOUX FALLS 43.54N 96.73W
02/21/2013 M0.6 INCH MINNEHAHA SD OFFICIAL NWS OBS
&&
MFUHSHeavy Snow, Dakota
- When
- February 21, 6:00 PM CST to February 22, 9:00 AM CST
- Where
- Dakota forecast zone
- Reported by
- Public
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated 7 to 11 inches, including 10 inches at South Sioux City. Travel was hampered and schools were closed.
Heavy Snow, Dixon
- When
- February 21, 6:00 PM CST to February 22, 9:00 AM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snow accumulated 7 to 11 inches, including 11 inches at Wakefield. Travel was hampered and schools were closed.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, February 21, 20131 death · 2 injured · $280,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Mississippi, February 21 to 22, 2013$212,000 · EF2 · 23 events
- Ice Storm and Winter Weather in Missouri, February 21, 2013$750,000 · 11 events
- Winter Storm and Winter Weather in Illinois, February 21, 2013$150,000 · 19 events
- Tornado and Hail in Louisiana, February 21 to 22, 2013$75,000 · EF1 · 2 events
- Winter Weather in Texas, February 21, 2013$85,000 · 2 events
- Heavy Snow in Iowa, February 21 to 22, 201338 events
- Winter Storm in Missouri, February 21 to 22, 201337 events
- Winter Storm in Missouri, February 21, 201334 events
- Tornado and Hail in Louisiana, February 21 to 25, 2013$5,000 · EF1 · 7 events
- Tornado and Hail in Louisiana, February 21, 2013EF1 · 3 events
- Heavy Snow in Nebraska, February 21 to 22, 201326 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437525, 437526.